Kentucky, 2013Damaging Wind in Kentucky, June 10, 2013
June 10, 2013 · NWS JKL · 1 event in 1 county or zone
An isolated thunderstorm produced an area of wind damage in Clay City, KY.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced an area of wind damage in Clay City, KY.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 2:02 PM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 10, 2:02 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
302 PM EDT MON JUN 10 2013
.UPDATE...
ISSUED AT 1023 AM EDT MON JUN 10 2013
AS THE LINE OF HEAVY RAIN CONTINUES TO MOVE ACROSS EASTERN
KY...NOTICED PREVIOUS FORECAST HAD A GOOD HANDLE ON THE SET UP BUT
WAS RUNNING SLIGHTLY SLOW ON THE PROGRESSION. MOVED GRIDS FORWARD
SLIGHTLY TO ACCOUNT FOR CURRENT LOCATION AND FASTER MOVEMENT OF THE
INITIAL LINE. TIMING OUT THE NEXT AREA OF PRECIP TO OUR WEST...MAY
GET INTO EASTERN KY A LITTLE SOONER THAN PREVIOUSLY FORECASTED. WENT
AHEAD AND SENT OUT UPDATE ON CURRENT PRECIP TO MAKE SURE IT WAS
ACCOUNTED FOR...BUT WILL NOW FOCUS ATTENTION ON MAKING SURE GRIDS
WILL REFLECT INCOMING PRECIP/CONVECTION THIS AFTERNOON.
UPDATE ISSUED AT 656 AM EDT MON JUN 10 2013
RAIN BAND CONTINUES TO ADVANCE EASTWARD INTO OUR FORECAST AREA AT
THIS TIME AND FORECAST WAS TWEAKED PER LATEST TIMING EXPECTATIONS AS
THIS MOVES THROUGH. REFLECTIVITIES HAVE DIMINISHED RECENTLY AND BAND
REMAINS TRANSIENT...SO THE FLASH FLOOD THREAT REMAINS LOW.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 326 AM EDT MON JUN 10 2013
A POTENT SHORTWAVE WILL SWING ACROSS THE AREA TODAY. THIS SYSTEM HAS
SCOOPED UP ABUNDANT GULF MOISTURE WITH PWATS APPROACHING 2 INCHES AT
THIS TIME. ANOTHER BAND OF RAIN IS POISED TO SWING ACROSS THE REGION
THROUGH MID MORNING AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO BE A
CONCERN UNTIL OUR AIR MASS STARTS TO DRY OUT THIS AFTERNOON. AM A
LITTLE CONCERNED ABOUT SOME LOCALIZED FLOODING BEING POSSIBLE...
ESPECIALLY IN AREAS THAT SAW HEAVY RAINFALL ON SUNDAY. THE UPSTREAM
BAND OF RAIN LOOKS PROGRESSIVE ENOUGH THOUGH THAT THE FLASH FLOOD
THREAT APPEARS SMALL AT THIS TIME.
THE SECOND CONCERN FOR TODAY IS THE THREAT FOR STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON. THERE SHOULD BE SOME BREAKS IN THE
CLOUDS BEHIND THE INCOMING BATCH OF SHOWERS DURING THE MIDDAY HOURS.
LAPSE RATES WILL STEEPEN UP DURING THE AFTERNOON AS THE UPPER LOW
SWINGS ACROSS THE AREA. THE SEVERE THREAT WILL DEPEND GREATLY ON HOW
MUCH SUNSHINE WE CAN GET...AND RIGHT NOW IT DOES NOT APPEAR AS IF WE
WILL GET A GREAT DEAL OF IT. HOWEVER...DO EXPECTED SCATTERED TO
NUMEROUS SHOWERS AND STORMS TO REDEVELOP MID TO LATE AFTERNOON WITH
SOME STRONG STORMS POSSIBLE. WET-BULB ZERO HEIGHTS FALL BELOW 10K FT
SO HAIL WOULD BE A THREAT...AS WOULD WIND DAMAGE FROM THE STRONGEST
STORMS.
RAIN CHANCES DWINDLE OVERNIGHT FROM WEST TO EAST AS THE SYSTEM PULLS
AWAY TO OUR EAST. LOW CLOUDS AND FOG WILL LIKELY BE A PROBLEM LATE
IN THE NIGHT AND EARLY TUESDAY MORNING BEFORE SKIES CLEAR OUT DURING
THE DAY. TUESDAY LOOKS LIKE A NICE DAY WITH HIGHS REBOUNDING INTO
THE LOW 80S.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 251 PM EDT MON JUN 10 2013
MODELS ARE IN DECENT AGREEMENT WITH UPPER AIR PATTERN THROUGH THE
EXTENDED. MAIN DIFFERENCES APPEAR TO BE RELATED TO THE MAGNITUDE OF
MEAN TROUGHS AND RIDGING ACROSS THE CONUS AND MINOR TIMING ISSUES
WITH RESPECT TO SHORTWAVES PASSING THROUGH MEAN FLOW. BEST
DESCRIPTION WOULD BE A PROGRESSIVE PATTERN...OSCILLATING BETWEEN
ZONAL AND HIGH AMPLITUDE FLOW WITH MEAN RIDGING IN THE CENTRAL
PORTIONS OF THE CONUS AND MEAN TROUGHS ON EITHER SIDE.
ENERGY ROUNDING THE TOP OF THE CENTRAL CONUS RIDGE WEDNESDAY WILL
EVENTUALLY DIG OUT A TROUGH OVER THE EASTERN U.S. TO CLOSE OUT THE
WORK WEEK...THURSDAY INTO FRIDAY. REFLECTED SFC LOW ASSOCIATED WITH
THIS DISTURBANCE APPEARS TO RIDE RIGHT ALONG THE OHIO RIVER AND
PULLS A RELATIVELY STRONG SFC COLD FRONT...FOR THIS TIME OF THE
YEAR...THROUGH EASTERN KENTUCKY THURSDAY. SFC HIGH PRESSURE THEN
TRANSITS THE GREAT LAKES/OHIO VALLEY REGION OVER THE WEEKEND...AS
UPPER LEVEL RIDGING OVER THE PLAINS FLATTENS AND SHIFTS A BIT TO THE
EAST...IN RESPONSE TO ANOTHER LOW PRESSURE SYSTEM RIDING OVER THE
TOP OF THE RIDGE ALONG THE NORTHERN TIER. A VERY WEAK SHORTWAVE
DIGGING THROUGH THE NORTHERN PERIPHERY OF THE FLATTENED RIDGE WILL
PASS ACROSS THE AREA LATE SATURDAY...SUNDAY. THIS LAST FEATURE IS
ASSOCIATED WITH ANOTHER SFC WARM FRONTAL BOUNDARY AND WILL BRING THE
THREAT OF RAIN BACK INTO THE FORECAST FOR THE LATTER HALF OF THE
WEEKEND.
FOR SENSIBLE WEATHER...WEATHER IN GENERAL APPEARS QUITE UNSETTLED
WITH A SPRING TIME LIKE FLAVOR...WITH RESPECT TO PROGRESSIVE
SYSTEMS...THAT WILL HELP KEEP OUR TEMPERATURES AT OR JUST BELOW
NORMAL FOR THE PERIOD. EXCEPTION APPEARS TO BE WEDNESDAY AS H850
TEMPS CLIMB TO NEAR 20C. FAIRLY LARGE DISCREPANCY IN MOS GUIDANCE
FOR WEDNESDAY HOWEVER AS THE GFS MOS IS SEVERAL DEGREES HIGHER THAN
ECMWF MOS GUIDANCE...LOW TO MID 90S VERSUS MID TO UPPER 80S. WITH
POPS ON THE INCREASE DURING THAT TIME FRAME...THE ECMWF MAY BE
HINTING AT MORE CLOUD COVER AND/OR A HIGHER THREAT OF RAIN AND
THEREFORE RAIN COOLED CONDITIONS. EITHER WAY IT WILL FEEL VERY MUGGY
AND SUMMER LIKE AS DEW POINTS CLIMB TO NEAR 70 AND THURSDAY MORNING
LOWS ONLY DROP TO ABOUT 70. WITH A STRONG COLD FRONT SWEEPING
THROUGH THE AREA THIS COULD SET THE STAGE FOR SOME VERY STRONG
THUNDERSTORMS THURSDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 301 PM EDT MON JUN 10 2013
CONTINUED BUSY AVIATION FORECAST. AS ONE BAND OF STRONG SHOWERS MOVED
THROUGH AND EXITED THE REGION...MUCH OF THE REGION WAS LEFT WITH LOW
CIGS AND VIS FOR QUITE SOME TIME. AS WE ARE IN THE MIDST OF A BREIF
BREAK IN THE ACTION...SKIES HAS SCATTERED OUT ACROSS THE TAF SITES
AND ANY BR HAS LIFTED TO BRING CONDITIONS UP TO VFR. NOW THE FOCUS
CENTERS ON THE NEXT AREA OF CONVECTION POISED TO MOVE INTO THE REGION
IN THE NEXT COUPLE OF HOURS. SINCE VIS AND CIGS ARE PURELY DEPENDENT
ON HOW MUCH CONVECTION ACTUALLY IMPACTS THE TAF SITES...SOME UPDATES
MAY NEED TO BE MADE AS CONVECTION NEARS SPECIFIC TAF SITES. BUT
ASSUMING RAIN FALLS...WITH AN ALREADY MOIST ENVIRONMENT IN
PLACE...AND SUBSIDENCE MOVING IN OVERNIGHT...GOOD CHANCE THAT SOME
WIDESPREAD FOG COULD DEVELOP. TRIED TO TREND DOWN IN VIS AND CIGS
THROUGHOUT THE OVERNIGHT AS A RESULT...WITH IFR CONDITIONS
FORECASTED. THE POSSIBILITY STILL REMAINS FOR SOME LIFR CONDITIONS AS
WELL...BUT CONFIDENCE THIS FAR OUT IS LOW.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JMW
SHORT TERM...ABE
LONG TERM...RAY/DUSTY
AVIATION...JMW
Hazardous weather outlook, Jun 10, 3:06 AM EST, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
406 AM EDT MON JUN 10 2013
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
406 AM EDT MON JUN 10 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS
MORNING. MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE...
ESPECIALLY WHERE HEAVIER RAINS FELL ON SUNDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE
AFTERNOON AND EARLY EVENING. SOME OF THESE STORMS MAY BECOME STRONG
AND PRODUCE HAIL AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE AGAIN FROM LATE TUESDAY NIGHT THROUGH
THURSDAY NIGHT. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THURSDAY AS
A POTENT COLD FRONT PASSES THROUGH THE REGION.
THUNDERSTORMS ARE POSSIBLE ONCE AGAIN SATURDAY NIGHT AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF HAIL...WIND
DAMAGE...OR FLOODING.
ABE/RAY
Thunderstorm Wind, Powell
- When
- June 10, 3:30 PM EST
- Where
- Powell County, 0.69 mi S of Waltersville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.860, -83.930
Several trees were downed, including one 8-inch diameter tree that fell across the roof of a porch onto a nearby house. Several roads were also blocked due to downed trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Nevada, June 10, 20131 death · 37 injured · $1.5 million · 1 event
- Tornadoes and Hail in Kentucky, June 10, 20134 injured · $537,000 · EF2 · 6 events
- Hail and Damaging Winds in Tennessee, June 10, 2013$212,000 · 1 in hail · 33 events
- Damaging Winds in Georgia, June 10, 20137 injured · $31,000 · 56 kt wind · 13 events
- Flash Flooding and Damaging Winds in Nevada, June 10, 2013$511,000 · 52 kt wind · 6 events
- Flash Flood in Tennessee, June 10, 2013$200,000 · 1 event
- Damaging Winds in South Carolina, June 10, 2013$25,000 · 55 kt wind · 23 events
- Tornado in North Carolina, June 10, 2013$500 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, June 10, 2013$25,000 · 1 in hail · 3 events
- Damaging Wind and Strong Wind in New Mexico, June 10, 2013$25,000 · 70 kt wind · 2 events
- Flood and Damaging Winds in South Carolina, June 10, 2013$20,000 · 55 kt wind · 7 events
- Flash Flooding and Damaging Winds in North Carolina, June 10, 2013$15,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458571.